MAUDE Adverse Event Report: NUVASIVE INC NUVASIVE POLYAXIAL SPINAL SCREWS; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE INC NUVASIVE POLYAXIAL SPINAL SCREWS; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 8806555A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No product returned for evaluation, per hospital sterilization policy.Radiograph provided confirmed screw fracture.It is unknown if patient observed post-op physical restrictions.Root cause has not been established.Label review ".Patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." ".These devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant." ".Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone.Caution must be taken due to potential patient sensitivity to materials.Do not implant in patients with known or suspected sensitivity to the aforementioned materials." no product returned.
 
Event or Problem Description
A patient underwent a posterior lumber interbody fusion procedure on a unknown date.As per reporter physician observed final fusion.On (b)(6) 2019 patient underwent a procedure to remove the construct.During the removal process it was observed that the right l5 screw had fractured.A fractured portion of the screw remains in the patient as it could not be removed.

Brand Name
NUVASIVE POLYAXIAL SPINAL SCREWS
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
MDR Report Key9574791
Report Number2031966-2020-00004
Device Sequence Number2901584
Product Code NKB
UDI-Device Identifier00887517450678
UDI-Public887517450678
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K121619
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8806555A
Device Lot NumberNU11183
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/16/2019
Initial Report FDA Received Date01/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1